A. Unfortunately increased appetite (along with increased thirst and urination) is probably the most common side effect of phenobarbital. I'd recommend talking with your vet about considering adding other anti-seizure medications to her regimen. Potassium bromide, gabapentin and Kepra might be good places to start. KBr and gabapentin usually have to be used in conjunction with phenobarbital, but using it can allow us to lower the dose of phenobarb and thus reduce the side effects. Kepra can sometimes be used instead of phenobarb, so see if your vet has ideas about other medications.
A. A hydrolyzed diet is the easiest for a dog with pancreatic insufficiency to digest but be aware the phenobarbital will create a false increase in hunger and it is important to monitor her body condition as much as her appetite as she may not require all the calories she is demanding
DISCLAIMER: The answers in Ask petMD are meant to provide entertainment and education. They should not take the place of a vet visit. Please see our Terms and Conditions.
IMPORTANT: The opinions expressed in Ask petMD content area are solely those of the User, who may or may not have medical or scientific training.
Our Ask petMD experts include veterinarians, vet techs, veterinary students, pet trainers, pet behaviorists and pet nutritionists. These opinions do not represent the opinions of petMD.
User-generated content areas are not reviewed by a petMD veterinarian or any member of the petMD editorial staff for accuracy, balance, objectivity, timeliness, or any other reason except for compliance with our Terms and Conditions.
petMD does not endorse any specific product, service, or treatment. Do not consider petMD user-generated content as medical advice.
Never delay or disregard seeking professional medical advice from your veterinarian or other qualified healthcare provider because of something you have read on petMD.
Your account has been reactivated.